Kentucky, 2022

Hail in Kentucky, November 29, 2022

November 29, 2022 · NWS LMK · 9 events in 5 counties and zones

A unique cool season severe weather event took place across central Kentucky during the evening hours on November 29th. An approaching trough aloft and cold front at the surface created a strongly forced environment across the Ohio and Tennessee valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A unique cool season severe weather event took place across central Kentucky during the evening hours on November 29th. An approaching trough aloft and cold front at the surface created a strongly forced environment across the Ohio and Tennessee valleys. A 50 knot 925-mb jet and a 60 knot 850-mb jet provided plenty of vertical wind shear, with between 50 and 60 knots of effective bulk shear present across central Kentucky during the evening hours. Instability was relatively unimpressive, as generally between 500 and 1000 J/kg MUCAPE could be found in the pre-frontal environment. However, thanks to the strong environmental wind shear, supercell thunderstorms were able to develop across south central Kentucky during the early evening hours, moving quickly to the northeast after developing. Sufficient CAPE in the -10 to -30 degrees Celsius layer and long, straight hodographs contributed to left splitting supercells which produced several reports of hail across the region, ranging from quarter sized hail to ping pong ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 29, 6:39 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Nov 29, 6:39 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
639 PM EST Tue Nov 29 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Wednesday)
Issued at 235 PM EST Tue Nov 29 2022

...Strong Possibly Severe Storm Threat Tonight...

Synopsis... A cold front accompanied by strong winds will push
through the area tonight bringing strong storms, some of which may
be severe. Main threats associated with these storms will be
damaging winds, though a smaller threat of hail and a tornado or
two exists. Outside of storms, strong gradient winds will continue
into tonight with gusts 30-40mph possible.

TONIGHT

Discussion... Tight pressure gradient between low pressure to
our west and high pressure along the east coast will continue to
produce strong winds ahead of the front. As such, will extend the
SPS for gusty winds 30-40mph possible until 30/02Z.

Current radar shows a somewhat disorganized line of showers and
storms from southern Illinois southward into Louisiana. Convection
that has made its way into western KY so far has decreased in
strength as they move into a more stable and dry environment: recent
AMDAR sounding out of SDF shows a subsidence inversion around 900mb
with meager lapse rates in the mid levels.

But as the day progresses, strong winds aloft will begin to pump
warm, moist air into the area, which will destabilize the
environment allowing for storms to gain strength. Latest CAM
guidance continues to show a stable layer in the lower levels that
should keep storms elevated with most of the wind energy remaining
aloft, but this stable layer does degrade overnight as the cold
front approaches.

Threats... Damaging winds remain the primary hazard with these
storms. As a stout 60kt LLJ advances over the region tonight, SSE
surface winds veering SW with height will result in loopy hodographs
with 0-3 SRH values exceeding 800 m2/s2. Rotating storms will be
possible, though models do show strong unidirectional flow above
800mb. This will help to limit the hail threat, along with 10kft WBZ
heights. And with the aforementioned stable layer and higher LCL
heights (>1000m), any tornado threat will remain low but non-zero.

Timing... CAM guidance remains consistent with regards to timing as
the HRRR remains the faster solution and the NAM trailing by about
two hours. Sub-severe convection, entering our western CWA
currently, will continue this afternoon before the stronger threat
arrives this evening and overnight. Best chances for severe storms
west of I-65 will likely occur between 8pm and 3am EST and east of
I-65 from roughly 10pm to 5am EST.

TOMORROW

Discussion... The cold front and precipitation should be east of our
area by sunrise. Expect low clouds to linger until mid morning
before giving way to mostly sunny skies. Cold air behind the front
will see drastic drop in temperatures with morning lows in the 30s
and afternoon highs in the 40s. Brisk, strong winds will continue
out of the NW tomorrow with gusts in the 20-25mph range, gradually
decreasing throughout the afternoon.

.Long Term...(Wednesday night through Tuesday)
Issued at 215 PM EST Tue Nov 29 2022

Impactful weather:
- Gusty winds are possible ahead of a weak cold front Friday night
into Saturday. Right now, wind gusts to around 30 mph look possible.

- Occasional heavy rainfall is possible starting later Sunday and
continuing into early next week as a frontal boundary sets up over
the region with an influx of warm, moist air from the Gulf. Due to
the recent lack of heavy rain, major problems are not expected on
area rivers at this time.

Forecast Discussion: Over the long term, battle continues between
Gulf ridge and cold intrusions out of Canada. Upper trough moves
across the northern U.S. Friday through Sunday. Next trough drops a
bit deeper into the Plains and Great Lakes early next week.

High pressure settles over the area Thursday with below normal
nighttime temperatures expected Wednesday night and Thursday night.
The first trough spins up a strong surface low over the Plains
Friday and drives it northeast into the Canadian maritimes through
the weekend. That will push a weak cold front through here Saturday
morning. Gusty winds and some rain is likely with the front Friday
night and Saturday. Southwest flow will drive moist air and above
into the area Monday. This will set the stage for what could be a
couple day rainfall event as a warm front sets up nearby starting
Sunday and continuing into the early next week. Another cold front
moves through the area later Tuesday with colder air/below normal
temperatures behind it.

&&

.Aviation...(00Z TAF Issuance)
Issued at 639 PM EST Tue Nov 29 2022

IMPACTS:
-Gusty winds through tonight, including LLWS roughly WS020/19050KT
-Widespread showers and storms this evening into the overnight
-MVFR ceilings/visibility at times; possible IFR in strongest storms

DISCUSSION:
Low pressure system still on track to impact area terminals with
gusty southerly winds, thunderstorms, and MVFR ceilings and
visibility this evening into the overnight hours. IFR conditions
are also possible in the strongest of storms. Low level wind shear
will also be an impact around 2K feet from the south around
40-50kts, ending by 6z. By daybreak, VFR conditions should return
as the front passes by late Wednesday morning with skies clearing
and WNW winds through Wednesday evening.

CONFIDENCE:
Medium on all elements.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CG
Long Term...KJF
Aviation...MK
Hazardous weather outlook, Nov 29, 4:42 PM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
442 PM EST Tue Nov 29 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-302145-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
442 PM EST Tue Nov 29 2022 /342 PM CST Tue Nov 29 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible late this afternoon and evening ahead
of an approaching cold front. Some storms may be strong to severe
with damaging winds as the primary severe weather hazard. In addition
an isolated tornado threat cannot be ruled out.

Outside of thunderstorms tonight, gusty south winds will be seen.
Sustained winds of 15-20 mph with gusts of 35-40 mph are likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and into the
overnight period.

GENERAL STORM MOTION THIS EVENING AND OVERNIGHT:

Storms will move from the west southwest to east northeast at 45 to
55 mph.

Any users of this storm motion must be aware that thunderstorm
activity can be erratic and constantly evolving. Please use this with
caution and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CG/KF/RJS

In the hours before

Local storm report, Nov 29, 7:52 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
752 PM EST TUE NOV 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             4 SE MAMMOTH CAVE       37.16N 86.05W
11/29/2022  E0.70 INCH       BARREN             KY   PUBLIC

            NEAR BOUNDARY OF MAMMOTH CAVE NP IN NW
            CORNER OF BARREN COUNTY.

&&

RAS
Special weather statement, Nov 29, 7:52 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
752 PM EST Tue Nov 29 2022

KYZ045-046-053-054-063>065-300130-
Hart KY-Marion KY-Taylor KY-Washington KY-Nelson KY-Larue KY-
Green KY-
752 PM EST Tue Nov 29 2022

...A strong thunderstorm will impact portions of south central
Nelson, northwestern Green, southeastern Larue, Marion, east central
Hart, northwestern Taylor and southwestern Washington Counties
through 830 PM EST/730 PM CST/...

At 751 PM EST/651 PM CST/, Doppler radar was tracking a strong
thunderstorm 10 miles east of Munfordville, moving northeast at 55
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Lebanon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3724 8564 3735 8577 3771 8541 3763 8505
TIME...MOT...LOC 0051Z 236DEG 49KT 3732 8572

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JDG
Special weather statement, Nov 29, 8:01 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
701 PM CST Tue Nov 29 2022

KYZ073-074-300130-
Allen KY-Barren KY-
701 PM CST Tue Nov 29 2022

...A strong thunderstorm will impact portions of Allen and
southwestern Barren Counties through 730 PM CST...

At 700 PM CST, Doppler radar was tracking a strong thunderstorm near
Portland, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Scottsville around 720 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3665 8635 3672 8641 3674 8641 3691 8609
      3678 8594 3664 8624
TIME...MOT...LOC 0100Z 234DEG 54KT 3660 8649

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BJS
Special weather statement, Nov 29, 8:10 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
710 PM CST Tue Nov 29 2022

KYZ027-061>063-071-300145-
Hart KY-Grayson KY-Warren KY-Edmonson KY-Butler KY-
710 PM CST Tue Nov 29 2022

...A strong thunderstorm will impact portions of western Hart, east
central Butler, southeastern Grayson, northeastern Warren and
Edmonson Counties through 745 PM CST...

At 710 PM CST, Doppler radar was tracking a strong thunderstorm near
Brownsville, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Brownsville around 720 PM CST.

Other locations in the path of this storm include Munfordville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3701 8628 3717 8652 3750 8611 3747 8606
      3745 8606 3745 8601 3732 8577 3716 8603
      3717 8605 3714 8606
TIME...MOT...LOC 0110Z 236DEG 49KT 3714 8636

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JDG
Special weather statement, Nov 29, 8:12 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
812 PM EST Tue Nov 29 2022

KYZ028-029-038-045-053-300145-
Bullitt KY-Spencer KY-Nelson KY-Hardin KY-Larue KY-
812 PM EST Tue Nov 29 2022

...A strong thunderstorm will impact portions of Spencer, Nelson,
central Larue, east central Hardin and central Bullitt Counties
through 845 PM EST...

At 812 PM EST, Doppler radar was tracking a strong thunderstorm over
Hodgenville, moving northeast at 55 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Bardstown around 830 PM EST.

Other locations in the path of this storm include Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3803 8511 3799 8516 3800 8516 3798 8517
      3750 8574 3763 8591 3794 8569 3814 8541
TIME...MOT...LOC 0112Z 223DEG 64KT 3760 8577

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JDG
Special weather statement, Nov 29, 8:14 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
714 PM CST Tue Nov 29 2022

KYZ062>064-074-076-300145-
Hart KY-Metcalfe KY-Edmonson KY-Barren KY-Green KY-
714 PM CST Tue Nov 29 2022

...A strong thunderstorm will impact portions of Green, southeastern
Hart, northern Barren, northwestern Metcalfe and southeastern
Edmonson Counties through 745 PM CST...

At 714 PM CST, Doppler radar was tracking a strong thunderstorm near
Glasgow, moving northeast at 60 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Three Springs around 730 PM CST.

Other locations in the path of this storm include Greensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3705 8612 3706 8612 3740 8555 3724 8540
      3723 8541 3722 8539 3695 8601
TIME...MOT...LOC 0114Z 237DEG 56KT 3706 8597

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

BJS

The radar

The Louisville radar (KLVX), 38 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Nelson

When
November 29, 8:23 PM EST
Where
Nelson County, 0.55 mi E of Nelsonville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
37.730, -85.640

Half dollar sized hail was observed in the Nelsonville community.

Hail, Nelson

When
November 29, 8:32 PM EST
Where
Nelson County, 0.75 mi SSE of Bardstown
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.809, -85.467

Multiple reports of hail, ranging from between quarter size to ping pong ball size, were received from the Bardstown area.

Hail, Mercer

When
November 29, 8:47 PM EST
Where
Mercer County, 0.91 mi NNE of Harrodsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.762, -84.844

Quarter size hail was observed in Harrodsburg.

Hail, Shelby

When
November 29, 8:58 PM EST
Where
Shelby County, 0.18 mi ESE of Peytona
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.179, -85.067

Quarter sized hail was observed in the Peytona community in eastern Shelby County.

Hail, Fayette

When
November 29, 9:05 PM EST
Where
Fayette County, 1.63 mi E of (Lex)blu Grs Fld Lex
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.030, -84.570

Quarter sized hail was observed in the Beaumont residential area in Lexington.

Hail, Franklin

When
November 29, 9:06 PM EST
Where
Franklin County, 1.29 mi WSW of Frankfort
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.190, -84.870

Quarter sized hail was observed in downtown Frankfort.

Hail, Fayette

When
November 29, 9:11 PM EST
Where
Fayette County, 1.76 mi SE of Lexington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.030, -84.480

Quarter sized hail was observed near the Henry Clay Estate in Lexington.

Hail, Fayette

When
November 29, 9:11 PM EST
Where
Fayette County, 0.61 mi S of Lexington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.041, -84.501

Quarter sized hail was observed in several locations across downtown Lexington.

Hail, Fayette

When
November 29, 9:18 PM EST
Where
Fayette County, 0.88 mi NE of Fenwick
Measured
1.25 in hail
Reported by
Public
Coordinates
38.090, -84.340

Half dollar sized hail was observed near the Fayette/Bourbon County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1059795, 1059796, 1059797, 1059798, 1059799, 1059800, 1059801, 1059802, 1059803.